Alert archive / Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 94, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2010, 1:26 PM EDT for 5 counties in Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2010, 1:26 PM EDT (17:26 UTC)
- Expired
- May 31, 2010, 2:09 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties City of Radford, VA, Craig County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:03 PM EDT, 23 minutes earlier.
Area forecast discussion, May 31, 1:03 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 103 PM EDT MON MAY 31 2010 .SYNOPSIS... AN UPPER LEVEL AREA OF LOW PRESSURE WILL SLOWLY MOVE NORTHEAST ACROSS THE MID ATLANTIC REGION TODAY AND TUESDAY. A WEAK COLD FRONT WILL CROSS THE AREA FROM THE NORTHWEST LATE TUESDAY... FOLLOWED BY HIGH PRESSURE FOR MID WEEK...AND THEN ANOTHER FRONTAL PASSAGE LATE IN THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AFTERNOON UPDATE WILL REFLECT A BREAK IN THE MAIN AREA OF PRECIPITAION. THIS TEMPORARY GAP IS CURRENTLY MAKING ITS WAY INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. HOWEVER...ANTICIPATING A RETURN OF BETTER COVERAGE LATER IN THE AFTERNOON. CURRENTLY...STARTING TO GET SOME ISOLATED SHOWERS AND STORMS DEVELOPING IN ADVANCE OF THE MAIN AREA OF CONVECTION. EXPECT THIS TREND TO CONTINUE THROUGH THE AFTERNOON. STILL EXPECT THE EASTERN PART OF THE REGION TO HAVE PRECIPITATION LATER IN THE DAY WITH LIMITED IF ANY COVERAGE THE NEXT FEW HOURS. CONTINUING TO WATCH FOR TRAINING OF HEAVIER CONVECTION...ESPECIALLY OVER SOUTHEAST WEST VIRGINIA WHERE FLASH FLOOD GUIDANCE NUMBERS ARE THE LOWEST IN THE FORECAST AREA. PREVIOUS DISCUSSION... THE LARGE SCALE PATTERN WILL DE-AMPLIFY OVER THE NEXT 24 HOURS WITH THE UPPER FLOW BECOMING PROGRESSIVE. THE TRANSITION WILL RESULT IN AN UPPER LEVEL TROUGH OF LOW PRESSURE...WHICH HAS BEEN STATIONARY OVER THE DEEP SOUTH...TO GET EJECTED NORTHEAST ACROSS THE MID ATLANTIC REGION TODAY AND TONIGHT. MOISTURE WITH THIS FEATURE APPEARS TO BE ABUNDANT WITH CONSIDERABLE CLOUD COVER AND NUMEROUS SHOWERS OVER THE SOUTHERN APPALACHIANS PROGGED TO MOVE NORTHEAST. MODELS ARE NOT HANDLING TIMING OR AMOUNTS OF PRECIP VERY WELL...SO WILL GO WITH CLIMATOLOGICAL TIMING OF PRECIP TODAY FAVORING PEAK HEATING FOR THE DEEPER CONVECTION...THEN LINGERING THE ACTIVITY INTO THE OVERNIGHT TONIGHT AS THE UPPER TROUGH BECOMES POSITIONED OVERHEAD. INCREASING CLOUD COVER TODAY SHOULD HOLD THE TEMPS DOWN A FEW DEGREES LOWER THAN YESTERDAY...BUT STILL REACHING THE 80S. IN SPITE OF THE SLIGHTLY LOWER TMAX...IT WILL FEEL JUST AS MUGGY WITH DEWPOINTS WELL INTO THE 60S. SEVERE THREAT TODAY LOOKS MINIMAL PER FCST OF WEAK MID LEVEL LAPSE RATES. HIGHER PWATS /1.60/ HOWEVER SUGGEST INCREASING RAIN EFFICIENCY AND POTENTIAL FOR HIGHER RAIN RATES. THE MEAN WIND DOES PICK UP A BIT FOR THE AFTERNOON...SUGGESTING A SW-NE CELL MOVEMENT AT ABOUT 20 KTS...BUT WITH UNIFORM WIND DIRECTIONS SURFACE AND ALOFT...POTENTIAL WILL EXIST FOR TRAINING AND/OR BACK BUILDING. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... THE UPPER LEVEL TROUGH WILL SWING ACROSS THE AREA ON TUESDAY. WITH ABUNDANT MOISTURE REMAINING IN THE REGION...SHOWERS AND THUNDERSTORMS ARE LIKELY. CONVECTION WILL MAINLY BE ACROSS THE MOUNTAINS IN THE MORNING...THEN A LINE WILL WORK TO THE BLUE RIDGE AND EVENTUALLY INTO THE PIEDMONT BY THE AFTERNOON. MODERATE TO HEAVY DOWNPOURS ARE POSSIBLE. FLASH FLOOD CONCERNS WILL BE HEIGHTEN IF THE STRONGER CELLS ARE SLOW MOVING AND TRAIN OVER AN AREA. MODELS PUSHING PRECIPITATION EAST OF THE BLUE RIDGE DURING THE EVENING...BUT KEPT LINGERING POPS WITH LIKELIES IN THE PIEDMONT FOR SLOW MOVEMENT OF ASSOCIATED SURFACE TROUGH. BY MIDNIGHT...HIGH PRESSURE WILL BUILD IN ACROSS THE WEST WITH CLEARING AND DRYING ALOFT. IF CLEARING IS SIGNIFICANT...DENSE VALLEY FOG IS POSSIBLE WEDNESDAY MORNING. HIGH PRESSURE WILL BRING A BRIEF DRYING TREND TO THE AREA WEDNESDAY AND WEDNESDAY NIGHT. CAN NOT RULE OUT SUMMER-TIME AFTERNOON CONVECTION FROM DIFFERENTIAL HEATING...BUT FOR THE MOST PART...IT SHOULD BE A DRY DAY. CLOUDS AND SHOWERS WILL KEEP TEMPERATURES IN THE M70-L80S ACROSS THE MOUNTAINS AND M80S IN THE EAST TUESDAY. THERE IS NO COOLING TREND BEHIND TUESDAYS TROUGH...THEREFORE WEDNESDAY TEMPERATURES WILL WARM INTO THE 80S ACROSS THE AREA...L90S TOWARDS SOUTHSIDE. && .LONG TERM /THURSDAY THROUGH SUNDAY/... RATHER PROGRESSIVE UPPER PATTERN WILL CONTINUE THRU THE PERIOD ALLOWING A MEAN 5H TROF REGIME TO RETURN TO THE EAST BY THE WEEKEND. THIS WILL SET THE STAGE FOR SUBSEQUENT COLD FRONTAL PASSAGES FROM THE NW AT THE START OF THE PERIOD AND AGAIN TOWARD SUNDAY. HOWEVER TIMING OF THESE BOUNDARIES AND OVERALL STRENGTH OF THE UPPER TROF STILL A BIT IN QUESTION AS MODELS VARY FROM THE OUTLIER DEEPER GFS TO A FLATTER SOLUTION OFFERED VIA THE ECMWF. SHOULD SEE MOISTURE RETURN MAINLY ACROSS THE WEST AHEAD OF THE INITIAL FRONT THURSDAY WITH OROGRAPHIC ENHANCED CONVECTION LIKELY INTO THURSDAY NIGHT ESPCLY WEST OF THE BLUE RIDGE. COLD FRONT ARRIVES FRIDAY PRECEDED BY AN AXIS OF DEEP RH/LIFT FOR ANOTHER ROUND OF CONVECTION BUT TIMING KEY TO COVERAGE AND DEGREE OF HIGH POPS. SINCE UNCERTAIN AND A FEW DAYS OUT WILL STAY WITH CHANCE POPS ACROSS THE AREA FOR NOW. BASED ON THE SLOWER AND PREFERRED ECMWF SOLUTION FOR EARLY JUNE...MAY SEE THE FRONT OR LEFTOVER TROF SLOW UP ACROSS THE EAST FRIDAY NIGHT INTO EARLY SAT PENDING STRENGTH OF THE EARLIER CONVECTION. THUS LEAVING IN SOME CHANCE POPS FRIDAY NIGHT AND NW AS WELL AS THE EXTREME EAST EARLY SATURDAY BEFORE GOING DRY LATER ON INTO THE OVERNIGHT. NEXT COLD FRONT LOOKS TO ARRIVE BY SUNDAY BUT MOISTURE MUCH MORE LIMITED GIVE FAST MOVEMENT AND NW FLOW SO OPTING ONLY TO ADD IN LOW POPS MAINLY NW SECTIONS ATTM. TEMPS SHOULD WARM BACK TO AROUND 90 EAST AHEAD OF THE FRONTS THURSDAY/SUNDAY WITH MID/UPR 80S ELSW BEFORE COOLING BACK TO MORE NORMAL LEVELS ALONG/BEHIND THE FRONT FRIDAY AND SATURDAY. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... LOOK FOR THE DEVELOPMENT OF NUMEROUS SHRA/TSRA AFTER 17 UTC. AN UPPER LEVEL TROUGH WILL APPROACH FROM THE SOUTHWEST...HEATING AND INSTABILITY RESULTING IN BUILD-UPS AFTER 15 UTC...FOLLOWED BY AREAS OF MVFR/IFR DUE TO SHRA/TSRA VSBY RESTRICTIONS AFTER 17 UTC. UNLIKE THE LAST SEVERAL DAYS...THE SHOWERS WILL LIKELY CONTINUE INTO THE OVERNIGHT PERIOD SINCE THE UPPER TROUGH WILL BE OVHD...PROVIDING LIFT EVEN DURING THE NOCTURNAL HOURS. THE MOIST CONDITIONS WILL ALLOW FOR THE FORMATION OF LOW STRATUS FOR THE OVERNIGHT...CIGS AND VSBYS LOWERING DURING THE LATE NIGHT. UNSETTLED WEATHER WILL CONTINUE THROUGH TUESDAY WITH WIDESPREAD MVFR AND LCL IFR CONDITIONS ANTICIPATED THROUGH TUESDAY NIGHT. HIGH PRESSURE WILL BUILD ACROSS THE AREA WENDESDAY WITH A TRANSISITON TO MAINLY VFR CONDITIONS FOR WED AND THURSDAY. A COLD FRONT WILL CROSS THE AREA LATE IN THE WEEK...PROVIDING ANOTHER OPPORTUNITY FOR SHOWERS WITH LOCALIZED MVFR CONDITIONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...DS/PM SHORT TERM...RCS LONG TERM...JH AVIATION...PM
Hazardous weather outlook, May 31, 8:55 AM EDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 855 AM EDT MON MAY 31 2010 NCZ001>006-018>020-VAZ015-016-032-043-011300- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-PATRICK-HENRY- 855 AM EDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE AREA THIS AFTERNOON AND LINGER INTO EARLY TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AS WELL AS TORRENTIAL RAINFALL WHICH COULD LEAD TO ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. VAZ007-009>014-017>020-022>024-033>035-044>047-058-059-WVZ042>045- 011300- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 855 AM EDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS INTO THIS EVENING. THE RAIN MAY BE HEAVY ENOUGH TO RESULT IN LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 12:39 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT MON MAY 31 2010
WVZ045-311745-
GREENBRIER WV-
1239 PM EDT MON MAY 31 2010
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN GREENBRIER
COUNTY...
AT 1235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF RENICK...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LEONARD AROUND 1250 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3823 8035 3811 8036 3807 8029 3806 8028
3795 8050 3809 8064 3826 8041 3826 8040
JHSpecial weather statement, May 31, 12:41 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT MON MAY 31 2010
NCZ003>005-VAZ032-043-311745-
HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-SURRY NC-
1241 PM EDT MON MAY 31 2010
...A STRONG THUNDERSTORM WILL AFFECT HENRY...PATRICK...ROCKINGHAM...
STOKES AND SURRY COUNTIES...
AT 1235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF KING...MOVING NORTHEAST AT 20 MPH. OTHER SHOWERS AND STORMS WERE
DEVELOPING ACROSS ROCKINGHAM COUNTY.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CAPELLA AROUND 1245 PM...VADE MECUM...AND
HANGING ROCK STATE PARK AROUND 1250 PM...DANBURY...FRANCISCO...AND
MEADOWS AROUND 1255 PM...LAWSONVILLE...LAWSONVILLE...COLLINSTOWN AND
AND DILLARD AROUND 100 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3635 8053 3686 8024 3658 7971 3655 7971
3655 7965 3625 8030 3625 8038
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:41 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 64 min |
| May 31, 1:17 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke | 58 min |
| May 31, 2:20 PM EDT | Special Weather Statement | RNK | Botetourt | 25 min |
| May 31, 11:46 AM EDT | Flash Flood Warning | RNK | Summers | 6 hr |
| May 31, 12:39 PM EDT | Special Weather Statement | RNK | Greenbrier | 66 min |
| May 31, 2:32 PM EDT | Special Weather Statement | RNK | Greenbrier | 28 min |
| May 31, 3:00 PM EDT | Special Weather Statement | RNK | Greenbrier | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.